Minnesota, 2019Flooding in Minnesota, May 1 to 8, 2019
May 1 to 8, 2019 · NWS ARX · 2 events in 2 counties and zones
Flooding that began in March along the Mississippi River temporarily ended in early May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- $13,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding that began in March along the Mississippi River temporarily ended in early May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 30, 9:45 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 30, 9:45 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1045 PM CDT Tue Apr 30 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 207 PM CDT Tue Apr 30 2019
The month of April is ending on a damp, cool note with temps this
afternoon holding mostly in the 40s for most locales with widespread
low clouds blanketing much of the Midwest.
Water vapor imagery early this afternoon indicated a messy southwest
flow pattern focused across the central US with several embedded
shortwaves. Showers will increase in coverage into tonight in
association with a stronger slug of low to mid-level warm advection
and deeper moisture ahead of a more pronounced shortwave trough as a
weak surface low tracks from the central plains towards southern
Lake Michigan on Wednesday. The strongest low-level moisture
transport still appears to be focused southeast of the area which
will keep the heavier rain south of the region. Amounts tonight into
early Wednesday morning generally look to range from 1/4 to 1/2
inches. With the stronger, deeper ascent ahead of the shortwave
trough tonight, a few rumbles of thunder are possible south of I-90,
but instability looks very limited, with the HREF indicating very
little in the way of MUCAPE over the area. Mid-level heights will
rise on Wednesday in between shortwave troughs. Accordingly, rain
will exit to the east in the morning with much of the afternoon
looking dry. However, clouds will likely hang around through the day
with temps remaining below average in the mid 40s to mid 50s over
the area.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 207 PM CDT Tue Apr 30 2019
The next chance for rain will be in the Wednesday night and
Thursday time frame. Another short wave trough looks to come out
of the western long wave trough and slide across the Upper
Midwest. This short wave trough is expected to primarily move past
the local area to the northwest with only some weak pv advection
in the 500-300 mb layer. A second short wave trough looks to pass
south of the area through the middle Mississippi River Valley with
the best forcing from this wave staying to the south. A surface
low will be tied to the southern wave and some weak frontogenesis
on the north side of the low in the 850-500 mb layer looks to come
across the area. This looks to be about the only forcing for the
local area so the rain chances look to be on the lower side and
look to top out around 40 to 50 percent Thursday morning.
A weak cold front will push into the region to start the upcoming
weekend, but at this time, the forcing along this front looks to
be pretty minimal. The short wave trough associated with the front
will be weakening as it gets caught in the transition from
southwest to a more zonal pattern and also looks to remain along
the Canadian border. Will just have some very small chances
Friday night and Saturday as this system moves through the area.
Some additional chances will then quickly move for Saturday night
into Sunday. An upper level low moving across southern Canada will
push a surface low by to the north. Some rain looks to be possible
along the trailing front from this surface low, but again, the
forcing for now looks pretty minimal with just some lower end rain
chances.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1045 PM CDT Tue Apr 30 2019
Cigs: low clouds are going to hold fast across the region into Thu.
Could see a few hundred feet drop tonight, with some minor
improvement then by Wed afternoon. Not looking to break out of the
low cigs until later Thu afternoon-night.
WX/vsby: -shra will continue through the overnight as upper level
shortwave spins across the area. Some reductions of vsby expected -
mostly mvfr, but can't completely rule out IFR. Showers should pull
east/northeast around 12z Wed.
Winds: east tonight, gradually shifting northeast to north on Wed -
lightening up a bit later in the day Wed.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...JM
LONG TERM...04
AVIATION...Rieck
Hazardous weather outlook, Apr 30, 8:01 PM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
901 PM CDT Tue Apr 30 2019
IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-011015-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Richland-Grant-
901 PM CDT Tue Apr 30 2019
This Hazardous Weather Outlook is for parts of northeast
Iowa...southeast Minnesota...and southwest and west central
Wisconsin.
.DAY ONE...Tonight
Flooding continues along portions of the Mississippi River.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Flooding will continue along parts of the Mississippi River.
.SPOTTER INFORMATION STATEMENT...
No action is needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
011015-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-
901 PM CDT Tue Apr 30 2019
This Hazardous Weather Outlook is for portions of northeast Iowa,
southeast Minnesota, and central and north central Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action is needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Flood, Wabasha
- When
- May 1, 12:00 AM CST to May 8, 1:00 PM CST
- Where
- Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $26,000
- Crop damage
- $11,000
- Reported by
- River/Stream Gage
- Coordinates
- 44.406, -92.084
Flooding along the Mississippi River at Wabasha that began in March, temporarily ended in early May.
Flood, Winona
- When
- May 1, 12:00 AM CST to May 8, 8:45 AM CST
- Where
- Winona County, 0.68 mi NNW of Winona to 0.63 mi NNE of Winona
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Crop damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 44.059, -91.655
Flooding along the Mississippi River at Winona that began in March, temporarily ended in early May.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 1, 20192 deaths · $154,000 · 48 events
- Tornadoes and Flash Flooding in Oklahoma, May 1, 20191 death · $167,000 · EF1 · 53 events
- Flash Flood and Flood in Michigan, May 1, 2019$64 million · 2 events
- Tornadoes and Flash Flooding in Texas, May 1 to 3, 20191 death · 1.75 in hail · 19 events
- Damaging Winds in Arkansas, May 1, 2019$225,000 · 90 kt wind · 16 events
- Flooding in Illinois, May 1 to 31, 2019$280,000 · 11 events
- Flooding in Iowa, May 1 to 31, 2019$350,000 · 2 events
- Flooding in Missouri, May 1 to 31, 2019$170,000 · 3 events
- Hail and Damaging Winds in Kentucky, May 1 to 2, 2019$111,000 · 1.75 in hail · 7 events
- Tornado in Kentucky, May 1, 2019$35,000 · EF1 · 1 event
- Tornado and Flash Flooding in Texas, May 1 to 2, 2019$10,000 · EF1 · 22 events
- Dust Devil in Washington, May 1, 20195 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827309, 827310.